Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 50, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 13, 2003, 8:57 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 8:57 PM EDT (00:57 UTC)
- Expired
- Jun 14, 2003, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 140059 FFWLWX MDC025-140400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 857 PM EDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL MIDNIGHT EDT. * AT 857 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF HAVRE DE GRACE TO 8 MILES SOUTH OF BUSH RIVER...MOVING EAST AT 30 MPH. RADAR INDICATES THAT AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER HALF INCH WILL BE POSSIBLE THROUGH MIDNIGHT EDT. AT 857 PM...LAW ENFORCEMENT OFFICIALS REPORT MANY LOCATIONS STILL EXPERIENCING ONGOING FLOODING IN MANY LOCATIONS IN HARFORD COUNTY. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ABERDEEN...HAVRE DE GRACE...PERRYMAN AND PLEASANT HILLS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3949 7640 3933 7632 3946 7603 3960 7614 $$ MANNING
1 follow-up statement
000 WGUS71 KLWX 140358 FFSLWX MDC025-140430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1200 AM EDT SAT JUN 14 2003 ...FLASH FLOOD WARNING FOR HARFORD COUNTY WILL BE ALLOWED TO EXPIRE AT MIDNIGHT... SHOWERS AND THUNDERSTORMS HAVE MOVED NORTHEAST OF HARFORD COUNTY. THE REST OF THE NIGHT WILL REMAIN DRY ALLOWING PREVIOUS FLOODING TO SUBSIDE. MOTORISTS SHOULD STILL EXERCISE CAUTION AS HIGH STANDING WATER MAY STILL EXIST. $$ STRONG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 8:25 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 13, 8:25 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 PM EDT FRI JUN 13 2003
EVENING UPDATE...
WILL BE UPDATING ZONES TO REMOVE EVENING PRECIP AS SOON AS LINE OF
TSRA EXITS THE CWA IN THE NEXT HOUR OR TWO. WILL BE ALSO CANCELLING
FLASH FLOOD WATCH AS MOST OF THE FLASH FLOODING WILL BE OVER BY
MIDNIGHT. 12Z ENSEMBLE DATA IS VERY SLOW TO BRING SFC FRONT TOMORROW
INTO THE CWA. AS A RESULT LOWERED POPS TO JUST CHANCE IN THE EAST.
KEPT LIKELY POPS IN THE WEST. WE WILL DO IT AGAIN TOMORROW AS
CDFNT IS A VERY SLOW MOVER AND AIR MASS REMAINS JUICY WITH PWATS
FCST ABV 1.75 INS AND DEWPOINTS IN THE LOW 70S. FLASH FLOOD WATCH
WILL LIKELY BE ISSUED BY THE MIDSHIFT. NOT MUCH OF SVR THREAT AS
SHEAR IS WEAK.
ROSA
.LONG TERM...SAT NGT AND BEYOND...
CDFNT PUSHES THRU THE CWFA SAT NGT/EARLY SUN...WHICH WL BRING A
RATHER QUICK END TO THE SOPPING WET PATN OF THE PAST FEW DAYS. MDLS
IN GOOD AGRMT AS TO KEEPING SFC RIDGE OVR THE WRN ATL THRU MUCH OF
THE WK. MED RANGE MDLS IN SOME DISAGRMT AS TO THE TIMING AND
STRENGTH OF NEXT SW TROF TO EJECT OUT OF THE SW CONUS LATE IN THE WK
WITH THE NEXT CDFNT TO APCH WRN ZNS LATE FRI/SAT. ATTM PLAN ON
ADDING CHC POPS TO FRI...BUT LTR SHIFTS MAY BE ABLE TO TRIM BACK THE
THU POPS A BIT. THIS WOULD MORE CLOSELY FOLLOW THE ECMWF...AND TO
SOME EXTENT THE 06Z AVN WHICH FAVOR A SLOWER SOLN WITH THIS NEXT
SYS.
MANNING
.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ048>055.Hazardous weather outlook, Jun 13, 11:05 AM EDT, 9 hours 52 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1105 AM EDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLOOD PRODUCING RAINFALL. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE EXPECTED ONCE AGAIN SATURDAY. SOME OF THESE STORMS MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HEAVY RAINFALL. ROSA
In the hours before
Local storm report, Jun 13, 6:18 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT FRI JUN 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM GERMANTOWN MD 60 MPH TSTM GUST
06/13/03 MONTGOMERY 60 MPH WINDS ESTIMATED BY
OFF DUTY NWS
METEORLOGIST.Local storm report, Jun 13, 6:58 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT FRI JUN 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM COUNTYWIDE WV FLASH FLOOD
06/13/03 MINERAL SOME SECONDARY ROADS
FLOODED REPORTED BY LAW
ENFORCEMENT.
0415 PM MATHIAS WV FLASH FLOOD
06/13/03 HARDY SOME ROADWAYS NEAR
MATHIAS WERE FLOODED
REPORTED BY LAW
ENFORCEMENT.
0545 PM KEARNEYSVILLE WV FLASH FLOOD
06/13/03 JEFFERSON WATER OVER THE LEETOWN
ROAD IN KEARNEYSVILLE.
LAW ENFORCEMENT REPORT.
0615 PM COUNTY WIDE VA FLASH FLOOD
06/13/03 WARREN NUMEROUS ROAD CLOSURES
DUE TO FLOODING REPORTED
BY LAW ENFORCEMENT.Special weather statement, Jun 13, 7:15 PM EDT, 1 hour 42 minutes before
MDZ011-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 715 PM EDT FRI JUN 13 2003 ...SEVERE THUNDERSTORMS MAY AFFECT SOUTHERN BALTIMORE COUNTY AROUND 800 PM... AT 715 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF LOCHEARN...MOVING EAST AT 20 MPH. IF THIS STORMS MAINTAINS ITS STRENGTH...IT WILL MOVE INTO SOUTHERN BALTIMORE COUNTY AROUND 800 PM. THE COMMUNITIES OF BALTIMORE...CARNEY...DUNDALK...ESSEX... LOCHEARN...MIDDLE RIVER...PARKVILLE...PIKESVILLE...ROSEDALE... ROSSVILLE...TOWSON AND WHITE MARSH WOULD BE IN THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN CASE SEVERE THUNDERSTORM WARNINGS ARE ISSUED. MANNING
Local storm report, Jun 13, 8:50 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EDT FRI JUN 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM MARTINSBURG WV FLASH FLOOD
06/13/03 BERKELEY ROADS CLOSED BY FLOODING
NEAR MARTINSBURG. EOC
REPORT
0650 PM BROOKEVILLE MD WIND DAMAGE
06/13/03 MONTGOMERY LAW ENFORCEMENT REPORT OF
TREES DOWN IN BROOKVILLE
AND LAYTONSVILLE.
0700 PM GLENWOOD MD WIND DAMAGE
06/13/03 HOWARD TREES DOWN REPORTED BY
LAW ENFORCEMENT.
0700 PM GORDONSVILLE VA FLASH FLOOD
06/13/03 ORANGE LAW ENFORCEMENT REPORTED
FLOODING IN
GORDONSVILLE.
0730 PM DAMASCUS MD FLASH FLOOD
06/13/03 MONTGOMERY FLOODING REPORTED BY
SPOTTERS ON RT 108 IN
DAMASCUS
0740 PM WHITEFORD MD FLASH FLOOD
06/13/03 HARFORD FLASH FLOODING REPORTED
BY COUNTY EOC IN NORTHERN
END OF THE COUNTY.
0740 PM MAYBERRY MD FLASH FLOOD
06/13/03 CARROLL FLOOD WATERS OVER A
BRIDGE REPORTED BY LAW
ENFORCEMENT.
0740 PM HAGERSTOWN MD FLASH FLOOD
06/13/03 WASHINGTON UNDERPASS FLOODED IN
HAGERSTOWN.
0805 PM TOWSON MD WIND DAMAGE
06/13/03 BALTIMORE TREES DOWN IN TOWSON AND
PARKVILLE. LAW
ENFORCEMENT REPORT.
0815 PM PARKVILLE MD FLASH FLOOD
06/13/03 BALTIMORE FLOODING REPORTED BY
SPOTTERS IN PARKVILLE.
0820 PM LISBON MD FLASH FLOOD
06/13/03 HOWARD SEVERAL ROADS CLOSED DUE
TO FLOODING AND
MUDSLIDES.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:23 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 52 min |
| Jun 14, 2:55 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 65 min |
| Jun 14, 3:00 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 60 min |
| Jun 14, 4:13 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 62 min |
| Jun 14, 4:15 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 45 min |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.